Birth control has lots of perks: it can clear up your skin, regulate your periods, and nix PMS, not to mention prevent pregnancy. So if you’ve been popping the pill for years, it’s understandable that you might be a little nervous about what will happen to your body when you quit.
The good news? “For the most part, women don’t notice too much of a difference [when they go off the pill],” says Alyssa Dweck, MD, a gynecologist in New York and author of the upcoming book The A to Z of the V. But if you were taking birth control for a specific reason, such as alleviating cramps or acne, you could very well see a return of those symptoms once you’re no longer on it.
“A lot of the changes women see go back to the reason they were taking birth control in the first place,” Dr. Dweck explains.
The side effects of stopping birth control depend on what kind you’ve been taking (combination, progestin-only, or extended-cycle) and your dosage. And two women taking the same exact pill could still have totally different experiences when they quit. Still, there are some common changes that may happen to your body when you stop taking birth control pills. Here’s what you should (and shouldn’t) expect to happen.
You could get pregnant right away
No, your body doesn’t need time to clear birth control from your system. For most women, normal ovulation resumes within a month or two, and one study found that 20% of womenwere able to get pregnant one cycle after stopping birth control. (It may take longer after you stop getting birth control injections, though.) If you’re not trying to get pregnant, make sure to use condoms or another type of contraception immediately after you stop taking your pills.
Your weight will probably stay the same
Don’t ditch birth control solely to drop a few pounds. Though many women believe they’ve gained weight on the pill, scientific research hasn’t actually found a link between oral contraceptive use and weight gain. In a 2014 review of 49 relevant trials, birth control did not appear to have a major impact on weight. “There has been no definitive evidence showing that starting—or stopping—birth control pills will affect your weight,” says Neha Bhardwaj, MD, assistant professor of obstetrics, gynecology, and reproductive science at Icahn School of Medicine at Mount Sinai in New York City. (One exception: progestin-only birth control injections may cause weight gain in some women.)
Your skin might break out
Combination birth control pills (the most common type), which combine estrogen and progestin, clear up acne in many women because they can lower the body’s levels of androgen, a hormone that produces oils on the skin. You may discover new crops of pimples after you stop taking the pill—especially around your period, when hormone levels fluctuate.
“Going off birth control pills may return acne symptoms to what they were before starting birth control pills,” says Dr. Bhardwaj. If you do decide to go off the pill, there are other ways to manage your hormonal acne, like switching cleansers, reducing stress, or taking probiotic supplements.
You might lose a bit of hair
Switching birth control pills or going off it completely could trigger telogen effluvium, a temporary condition that causes your hair to shed. Telogen effluvium usually subsides within six months, after your body has adjusted to not being on birth control. Some women who had hormonal-related hair loss (as a symptom of polycystic ovary syndrome, for example) before they went on birth control might notice that it returns when they go off of the pill. All that said, hair loss is complicated, explains Dr. Dweck, and is often related to other factors, such as stress.
The bottom line? “Most women won’t see a significant net effect on their hair after stopping birth control pills,” says Josh Klein, MD, chief medical officer at Extend Fertility in New York City.
On the flip side, some women may grow more hair, but not necessarily on their heads. Dark, coarse hairs can pop up in unwanted spots like the face, back, and chest if the body produces too much androgen. PCOS is the most common culprit.
Your period might be heavier and less regular
One of the biggest benefits of the pill is that it regulates your menstrual cycle. “Birth control pills typically lighten periods and decrease pain associated with periods,” says Dr. Bhardwaj. When you first stop taking oral contraceptives, it’s not unusual for your period to be a little unpredictable in terms of how heavy or light it is, how long it lasts, or how crampy you get.
“Some women who have been on the pill for many years assume their cycles are very regular,” says Dr. Klein. “But when they stop the pill, they learn their cycles are not as regular as they thought.” After two or three months, your period should return to normal, he adds.
Another surprise guest that could reappear when you quit the pill? PMS. “This is a big reason why many women go on birth control in the first place,” says Dr. Dweck. If you originally started taking the pill to ease PMS, don’t be surprised if symptoms like moodiness and irritability become more noticeable now that you’re off it.
Your vitamin D levels could drop
A recent study in the Journal of Clinical Endocrinology & Metabolism found that many women experience a drop in vitamin D levels when they stop taking birth control pills. This is especially problematic for women who are trying to conceive, since vitamin D helps support the fetal skeleton in pregnancy.
Let your doctor know you’re quitting birth control pills, and ask about ways you can get your daily vitamin D, whether by spending more time outside (with SPF!), eating vitamin D-rich foods like fatty fish, or possibly taking a supplement.
Your boobs may feel a little different
Many women report achy breasts before their period (you can thank hormones for that—a spike in progesterone before your period stimulates growth in the milk glands, which can cause tenderness). Since birth control pills regulate your hormone levels, they may alleviate this symptom for some women. So going off the pill could mean that your breasts start to feel a little more sensitive post-ovulation, says Dr. Klein.
However, breast tenderness can also be a side effect of being on the pill, says Guirlaine Agnant, MD, chair in the department of obstetrics and gynecology at Montefiore Mount Vernon Hospital in Mount Vernon, NY. If your breasts felt super-sensitive at certain times of the month when you were taking birth control, it might actually go away once you stop taking it. For these women, “stopping the pill will bring back normal breast tissue, and no tenderness should be experienced.”
You might also notice slight changes in the appearance of your breasts: “Some women will see their breasts deflate a bit when they go off the pill,” says Dr. Dweck.
You could get more headaches
About half of women report migraines around the time that they get their period, according to a 2004 study. (This is most likely due to a drop in estrogen levels.) Certain birth control pills that let you skip periods or go longer between them, such as extended-cycle pills, may prevent migraines. For these women, going off birth control pills could cause their headaches to become more frequent.
Your libido might be affected
Dr. Agnant tells us that some of her patients complain their sex drives took a hit when they first went on the pill. “This is most likely due to changes in hormonal production,” she says, adding that these women usually experience an increase in libido when they stop taking birth control.
But again, every woman is different—and for some, sex could be more stressful without the protection from unplanned pregnancy that birth control pills offer.
“Decreasing the risk of pregnancy for a woman may allow her to enjoy the experience of sex more,” says Dr. Bhardwaj.
This article originally appeared on Health.com